Iowa, 2009

Hail and Damaging Winds in Iowa, June 19, 2009

June 19, 2009 · NWS DMX · 18 events in 7 counties and zones

The frontal boundary that has been in place across Iowa lifted north during the day on the 18th and had become nearly stationary across northeast Iowa. The airmass warmed into the upper 80s to low 90s, with dew points in the mid 70s to low 80s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
$197,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The frontal boundary that has been in place across Iowa lifted north during the day on the 18th and had become nearly stationary across northeast Iowa. The airmass warmed into the upper 80s to low 90s, with dew points in the mid 70s to low 80s. A significant cap was in place during the day into the evening of the 18th with 700 mb temperatures of +12 to +13 C. Mid level temperatures cooled during the evening and overnight hours as a strong upper level trough approached the area. The airmass remained very unstable into the early morning hours of the 19th, with CAPE in the 4000 to 5000 J/kg range and lifted indices remained in the -5 to-7 C range. Downdraft CAPE was high at 900 to 1300 J/kg. There was significant CAPE in the -10 to -30 C layer of the atmosphere ranging from around 700 to 900 J/kg, however the freezing level was quite high at 14,000 feet. In addition, 1.75 to 2 inches of precipitable water was available. Thunderstorms formed in Nebraska and moved into Iowa. The storms were heavy precipitation storms and combined with the warm atmosphere limited the storms in hail production. Some sub-severe hail was reported. The storms became a forward propagating MCS and wind was the primary mode of severe weather. Tree and power line damage was widespread with winds of 60 MPH or higher common. The wind event took place mainly from Interstate 80 north to the U.S. 30 corridor. In eastern Marshall County, a mesonet station recorded a 94 MPH wind gust. Damage was widespread across eastern Marshall County into Tama County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 3:01 AM CST, 28 minutes earlier.

Area forecast discussion, Jun 19, 3:01 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
358 AM CDT THU JUN 18 2009

.SYNOPSIS...
LONG WAVE TROUGH MOVING THROUGH THE ROCKIES EARLY THIS MORNING.
130KT SPEED MAX OUT AHEAD CENTERED OVER SD WITH RIGHT ENTRANCE
REGION AIDING UVM OF APPROACHING NE MCS.  SHORT WAVE MOVING FROM CO
INTO NE ALSO HELPING LIFT WITH PLENTY OF FORCING STILL UPSTREAM.
MUCAPES 3-5K J/KG ACROSS IA WITH KADU RUC/LAPS SOUNDINGS AHEAD OF
MCS SHOWING ROOT OF CONVECTION ONLY SLIGHTLY ELEVATED...NO MORE THAN
900MB.  HAIL CAPES APPROACHING 1000 J/KG AT TIMES.  WITH FAIRLY
UNIDIRECTIONAL WSWLY WINDS...EFFECTIVE SHEAR IN WATCH AREA NOT TOO
EXTREME WITH RELATIVELY WEAK SR INFLOW.  09Z SFC ANLYS PLACES FRONT
FROM NRN KS ACROSS OMA METRO TO NEAR MSP METRO...WITH WARM FRONT
INTO WI FROM MSP WAVE.

&&

.DISCUSSION...
OBVIOUS PRIMARY QUESTION WILL BE CONVECTIVE TRENDS NEXT 18 HOURS OR
SO.  AIRMASS CERTAINLY THERMODYNAMICALLY FAVORABLE FOR SEVERE
WEATHER AND LARGE HAIL EARLY THIS MORNING...BUT THIS HAS NOT BEEN
REALIZED YET FOR SOME REASON.  ONLY A FEW SVR WIND GUSTS IN SERN NE
RECENTLY.  SHEAR AND INFLOW MAY BE SUFFICIENTLY LACKING TO GET
THINGS TOO ORGANIZED.  RECENT NAM/RUC RUNS ALSO POINT TOWARD
ELEVATED CIN INCREASING TOWARD 12Z SO THIS MAY END UP BEING MORE OF
A HEAVY RAIN THREAT RATHER THAN SVR.  HEAVY RAIN PARAMETERS ARE
PEGGED THOUGH WITH STRONG MOISTURE TRANSPORT ON 310K SFC SO THIS
WILL BE A CONCERN FOR SEVERAL HOURS UNTIL LLJ VEERS EVEN MORE.  HAVE
ADDED HEAVY RAIN WORDING ALONG WITH SVR.

FRONTAL BOUNDARY AND CONVERGENCE SHOULD SAG SWD TODAY WITH QUESTION
TURNING TOWARD REDEVELOPMENT.  CONFIDENCE IS NOT THE GREATEST AND
DEPENDS ON LONGEVITY AND MOVEMENT OF CURRENT MCS...BUT FAVORED
SCENARIO IS FOR MORE DEVELOPMENT OVER SRN IA DURING PEAK HEATING
QUICKLY EXITING INTO MO AND IL BY EARLY EVENING.  LOOKS LIKE SRN IA
WILL GENERALLY REMAIN UNAFFECTED BY MCS...BUT OUTFLOW MAY PUSH
CONVERGENCE AREA SOUTH DIMINISHING THREAT ACROSS NRN AND WRN FRINGES
OF CURRENT SPC MODERATE OUTLOOK.

LOOKING INTO THE WEEKEND HAVE PUSHED TIMING UP OF POPS.  GFS HAS NOT
BEEN PERFORMING THE BEST LATELY SO FAIRLY SIMILAR 12Z ECMWF/00Z NAM
SOLUTIONS WILL BE FOLLOWED.  THIS BRINGS SRN PLAINS SHORT WV INTO MO
VALLEY SAT NIGHT LIFTING INTO NRN IA SUN.  IF SOME CONSISTENCY
CONTINUES...POPS WILL HAVE TO BE RAISED EVEN FURTHER.  NO CHANGES TO
POP/WX BEYOND MON.  STAYED CLOSE TO TEMP GUIDANCE OUTSIDE OF WARMER
END OF THINGS TOWARD NAM MOS SUN.

&&

.AVIATION...19/06Z
THUNDERSTORMS TRYING TO DEVELOP ALONG THE EDGE OF A CAPPING
INVERSION OF WARM AIR ALOFT.  CURRENTLY CELLS ARE STRUGGLING BUT
EVENTUALLY STORMS WILL DEVELOP.  STORMS SHOULD EVOLVE IN EARNEST BY
08Z ALONG A LINE FROM N OF KALO TO S OF KFOD TO KOMA THEN SINK S
ACROSS THE REMAINDER OF THE TAF LOCATIONS THROUGH FRIDAY AS AN UPPER
LEVEL SYSTEM PUSHES ACROSS THE REGION.  STRONG TO SEVERE STORMS ARE
EXPECTED THROUGH FRIDAY IN A VERY MOIST AND UNSTABLE ATMOSPHERE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BSS/RPK/FAB
Hazardous weather outlook, Jun 18, 7:57 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT THU JUN 18 2009

IAZ033>039-044>050-057>062-070>075-081>086-092>097-200200-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
857 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 2 AM.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STORMS. THERE IS ALSO
A SLIGHT RISK OF SEVERE STORMS TOWARDS DAYBREAK WITH THE MAIN
THREAT BEING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY WITH SEVERE WEATHER
AGAIN QUITE POSSIBLE...MAINLY CENTRAL AND EASTERN SECTIONS WHERE A
MODERATE RISK OF SEVERE WEATHER EXISTS. LARGE HAIL...DAMAGING
WINDS AND A FEW TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINS MAY
OCCUR AS WELL.

ADDITIONAL THUNDERSTORM CHANCES ARE IN THE FORECAST SATURDAY NIGHT
INTO WEDNESDAY...MAINLY NORTH AND WEST. THE SEVERE WEATHER POTENTIAL IS
LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY.  REPORTS OF HEAVY
RAIN OR FLOODING ARE ALSO ENCOURAGED AND APPRECIATED...EVEN
OUTSIDE OF ACTIVATIONS FOR SEVERE WEATHER.

IAZ004>007-015>017-023>028-200200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
857 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT. HEAVY RAINFALL WILL BE
POSSIBLE WITH ANY THUNDERSTORM. THERE IS A SLIGHT RISK OF SEVERE
STORMS OVERNIGHT WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE 2 AM
IN WORTH AND WINNEBAGO COUNTIES WHERE THE ATMOSPHERE IS A LITTLE
MORE UNSTABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY WITH SEVERE WEATHER
AGAIN QUITE POSSIBLE...MAINLY CENTRAL AND EASTERN SECTIONS WHERE A
MODERATE RISK OF SEVERE WEATHER EXISTS. LARGE HAIL...DAMAGING
WINDS AND A FEW TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINS MAY
OCCUR AS WELL.

ADDITIONAL THUNDERSTORM CHANCES ARE IN THE FORECAST SATURDAY NIGHT
INTO WEDNESDAY...MAINLY NORTH AND WEST. THE SEVERE WEATHER POTENTIAL IS
LOW FOR THE TIME BEING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND WILL LIKELY BE
NEEDED FRIDAY. REPORTS OF HEAVY RAIN OR FLOODING ARE ALSO
ENCOURAGED AND APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR
SEVERE WEATHER.

FAB

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Audubon

When
June 19, 3:29 AM CST
Where
Audubon County, 0.69 mi S of Gray
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.840, -94.980

Strong straight line winds caused sparking of transformers. Large branches were down and a tree fell on a car.

Thunderstorm Wind, Carroll

When
June 19, 3:42 AM CST
Where
Carroll County, 0.69 mi N of Dedham
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.910, -94.820

Tree limbs blown down and corn damaged.

Hail, Cass

When
June 19, 4:05 AM CST
Where
Cass County, 3.4 mi WNW of Wiota
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.420, -94.960

Thunderstorm Wind, Story

When
June 19, 4:47 AM CST
Where
Story County, 1.47 mi SSW of Slater
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.860, -93.690

Trees up to 15 inch in diameter were blown down.

Thunderstorm Wind, Story

When
June 19, 4:50 AM CST
Where
Story County, 2.7 mi NNW of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
42.066, -93.640

Thunderstorm Wind, Story

When
June 19, 4:57 AM CST
Where
Story County, 2.76 mi N of Ames
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.070, -93.620

Trees and power lines blocking Riverside Road north of Ames.

Thunderstorm Wind, Story

When
June 19, 4:57 AM CST
Where
Story County, Cambridge
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.900, -93.530

Several trees down, some 2 to 4 feet in diameter. Powerlines were down, a large tree fell and damaged a house foundation, and another large tree fell and damaged the roof of a house. Dime size hail fell too.

Thunderstorm Wind, Story

When
June 19, 5:04 AM CST
Where
Story County, 0.51 mi E of Iowa Center
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.930, -93.410

Thunderstorm Wind, Story

When
June 19, 5:07 AM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Thunderstorm Wind, Story

When
June 19, 5:07 AM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Several 6 inch or larger limbs were snapped off of trees.

Thunderstorm Wind, Story

When
June 19, 5:08 AM CST
Where
Story County, 3.6 mi NNE of Iowa Center
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.980, -93.400

Two 3 foot diameter trees were uprooted and blocked the road southwest of Colo.

Thunderstorm Wind, Marshall

When
June 19, 5:30 AM CST
Where
Marshall County, 2.17 mi WSW of Luray
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.970, -93.040

Thunderstorm Wind, Marshall

When
June 19, 5:30 AM CST
Where
Marshall County, 2.17 mi WSW of Luray
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.970, -93.040

Trees were reported to have blown down.

Thunderstorm Wind, Marshall

When
June 19, 5:35 AM CST
Where
Marshall County, 2.92 mi SW of Marshalltown
Measured
82 kt (94 mph) measured gust
Property damage
$25,000
Crop damage
$100,000
Reported by
Mesonet
Coordinates
42.020, -92.960

Thunderstorm Wind, Tama

When
June 19, 5:52 AM CST
Where
Tama County, Tama
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
41.970, -92.580

Large 12 to 14 inch diameter tree down. Six inch diameter limbs down around town.

Thunderstorm Wind, Tama

When
June 19, 5:53 AM CST
Where
Tama County, 0.86 mi SE of Tama
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.960, -92.570

Widespread tree damage was reported.

Hail, Jasper

When
June 19, 5:55 AM CST
Where
Jasper County, 2.14 mi NNE of Newburg
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.850, -92.820

Thunderstorm Wind, Tama

When
June 19, 5:57 AM CST
Where
Tama County, 3 mi N of Toledo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
42.043, -92.580

Trees down in the area, and the corn was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165748, 165764, 165738, 165754, 165819, 165776, 165779, 165780, 165750, 165753, 165784, 165767, 165769, 165759, 165782, 165762, 165739, 167575.